Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 95, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 15, 2003, 11:27 PM CDT for Payne County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2003, 11:27 PM CDT (04:27 UTC)
- Expired
- Apr 16, 2003, 12:15 AM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Payne County, OK
The radar
The Norman radar (KTLX), 91 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -337 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 380 m²/s²
- 0-3 km storm-relative helicity
- 627 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 160427 SVROKC OKC119-160515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1127 PM CDT TUE APR 15 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAYNE COUNTY IN CENTRAL OKLAHOMA * UNTIL 1215 AM CDT * AT 1127 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM FROM 4 MILES NORTHWEST OF STILLWATER TO 9 MILES WEST OF PERKINS...MOVING NORTHEAST AT 45 MPH. * LOCATIONS IN THE WARNING INCLUDE CUSHING...GLENCOE...PERKINS... RIPLEY AND STILLWATER HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 65 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3621 9714 3595 9720 3596 9662 3625 9682 $$ ...SPEG.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:45 PM CDT, 7 hours 42 minutes earlier.
Area forecast discussion, Apr 15, 3:45 PM CDT, 7 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT TUE APR 15 2003 ACTIVITY IN TEXAS PANHANDLE WILL CONTINUE TO MOVE EAST THROUGH REST OF AFTERNOON WITH BETTER CHANCE OF STORMS DEVELOPING ALONG DRYLINE AND BECOMING MORE SURFACE BASED. DEEP LAYER SHEAR MORE THAN SUFFICIENT FOR SUPERCELL WITH MODERATE INSTABILITY. WILL ISSUE WIND ADVISORY FOR ENTIRE CWA FOR TONIGHT AND WEDNESDAY ALTHOUGH SOME AREAS (EASTERN PARTS) MAY NOT EXPERIENCE ADVISORY TYPE WINDS UNTIL LATER TONIGHT. WILL REMOVE MENTION OF POPS ACROSS SOUTHEAST SECTIONS OF CWA FOR WEDNESDAY MORNING AS BEST LIFT SHOULD BE NORTH AND EAST AREA. WRAP AROUND MOISTURE/CLOUDS ON WEDNESDAY SHOULD MAINLY BE CONFINED TO NORTHERN HALF OF FA WITH MORE SUNSHINE SOUTH. WITH GUSTY WINDS AND TEMPERATURES WARMING INTO THE LOWER 80S ACROSS THE SOUTH MAY NEED TO ISSUE RED FLAG WARNING FOR THIS AREA. HOWEVER...STILL SOME UNCERTAINTIES ON AMOUNT OF RAINFALL THAT WILL OCCUR ACROSS THIS AREA TONIGHT. WILL HAVE A BREAK IN ACTIVE WEATHER WEDNESDAY INTO EARLY FRIDAY AS FRONT PUSHES INTO SOUTH TEXAS AND UPPER RIDGE BUILDS ACROSS THE AREA AHEAD OF NEXT PACIFIC SYSTEM. WILL NOT DEVIATE TOO MUCH FROM MAV GUIDANCE DURING THIS TIME FRAME. APPEARS NEXT CHANCE OF SEVERE WEATHER WILL COME FRIDAY INTO FRIDAY NIGHT AS ANOTHER SOUTHWEST WAVE APPROACHES THE AREA. 12Z GFS FASTER/MORE PROGRESSIVE WITH THIS SYSTEM THAN PREVIOUS RUNS...BUT WILL LEAVE IN SLIGHT CHANCES WEST SATURDAY WITH TIMING DIFFERENCES. SUNDAY INTO MONDAY APPEAR DRY AT THIS TIME WITH ANOTHER SYSTEM APPROACHING THE AREA AROUND TUESDAY. FCSTID = SIX OKC 55 76 45 69 / 60 10 00 00 HBR 51 76 46 72 / 60 00 00 00 SPS 54 81 47 74 / 30 10 00 00 GAG 49 70 41 67 / 50 00 00 00 PNC 55 72 40 66 / 60 10 00 00 DUA 61 82 48 75 / 40 10 00 00 .OKC... OK...WIND ADVISORY TONIGHT THROUGH WEDNESDAY ALL ZONES. TX...WIND ADVISORY TONIGHT THROUGH WEDNESDAY ALL ZONES.
Hazardous weather outlook, Apr 15, 7:30 PM CDT, 3 hours 57 minutes before
OKZ004>048-050>052-TXZ083>090-161200-
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT TUE APR 15 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING AND OVERNIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR MUCH OF
NORTHERN...CENTRAL AND SOUTHERN OKLAHOMA...AND ALL OF WESTERN NORTH
TEXAS. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS MUCH OF
SOUTH CENTRAL INTO SOUTHEAST OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS WEST OF A LINE EXTENDING
FROM ARCHER CITY AND HENRIETTA TEXAS...TO OKLAHOMA CITY...TO
STILLWATER AND PONCA CITY. THE SLIGHT RISK AREA COVERS LOCATIONS
EAST OF THIS LINE.
TIMING...SEVERE THUNDERSTORMS IN THE NWS NORMAN WARNING AREA ARE
EXPECTED THROUGH 4 AM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS INTO THE
OVERNIGHT HOURS.
DISCUSSION...
SEVERE THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF OKLAHOMA AND
WESTERN NORTH TEXAS INTO THE OVERNIGHT HOURS. THIS ACTIVITY WILL
OCCUR AHEAD AND ALONG A DRY LINE THAT IS FORECAST TO SWEEP ACROSS
THE REGION THIS EVENING AND OVERNIGHT. THE STRONGLY SHEARED
ENVIRONMENT WILL CONTINUE TO FAVOR THE DEVELOPMENT OF SUPERCELLS.
STRONG WINDS AND A FEW TORNADOES WILL BE THE MAIN SEVERE WEATHER
THREATS THROUGH MID EVENING...BEFORE THE STORMS CONSOLIDATE INTO A
SQUALL LINE. THIS LINE IS THEN EXPECTED TO PROGRESS EASTWARD THROUGH
CENTRAL AND SOUTHERN OKLAHOMA...AND PORTIONS OF WESTERN NORTH TEXAS
LATE THIS EVENING AND OVERNIGHT. DAMAGING WIND WILL BE THE MAIN
THREAT WITH THIS LINE OF STORMS...WITH LARGE HAIL ALSO POSSIBLE WITH
ANY EMBEDDED SUPERCELL STORMS THAT PERSIST.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APRIL 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
VERY STRONG WINDS WILL OCCUR AHEAD OF...AND BEHIND...THE
THUNDERSTORMS. FREQUENT WIND GUSTS OVER 40 MPH ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
MORE THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH SUNDAY
MORNING AS ANOTHER UPPER LEVEL STORM SYSTEM APPROACHES FROM THE
SOUTHWEST.
OTHER HAZARDOUS WEATHER...
STRONG WEST AND NORTHWEST WINDS ARE LIKELY WEDNESDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
WEDNESDAY MORNING AT 700 AM.
11In the hours before
Local storm report, Apr 15, 10:44 PM CDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1044 PM CDT TUE APR 15 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM SEYMOUR TX .75 INCH HAIL
04/15/03 BAYLOR REPORTED BY LAW ENFORCEMENT
JLPLocal storm report, Apr 15, 10:48 PM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1048 PM CDT TUE APR 15 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM 1 S RHINELAND TX 1.00 INCH HAIL
04/15/03 KNOX REPORTED BY SHERIFF
1040 PM 5 SW BLUEGROVE TX .75 INCH HAIL
04/15/03 CLAY REPORTED BY HAM SPOTTER
FM/JLPSpecial weather statement, Apr 15, 11:00 PM CDT, 27 minutes before
OKZ025-027>029-160415- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1100 PM CDT TUE APR 15 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...GRADY...MCCLAIN AND OKLAHOMA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF BLANCHARD AT 1100 PM CDT...MOVING NORTHEAST AT 50 MPH. THIS STORM COULD PRODUCE HAIL UP TO DIME SIZE AND WIND GUSTS TO 50 MPH. PEOPLE IN CLEVELAND...GRADY...MCCLAIN AND FAR SOUTHERN OKLAHOMA COUNTIES...INCLUDING THE CITY OF NORMAN...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Local storm report, Apr 15, 11:04 PM CDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1104 PM CDT TUE APR 15 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1104 PM JOLLY TX .75 INCH HAIL
04/15/03 CLAY REPORTED BY HAM SPOTTER
JLPLocal storm report, Apr 15, 11:06 PM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1106 PM CDT TUE APR 15 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1106 PM JOLLY TX .88 INCH HAIL
04/15/03 CLAY REPORTED BY HAM SPOTTER
JLPLocal storm report, Apr 15, 11:24 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1124 PM CDT TUE APR 15 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1121 AM 6 S EDMOND OK 60 MPH WIND GUST
04/15/03 OKLAHOMA MEDIA REPORT
JLPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:13 PM CDT | Tornado Warning | OUN | Beckham | 47 min |
| Apr 15, 7:23 PM CDT | Tornado Warning | OUN | Harmon, Jackson | 37 min |
| Apr 15, 7:30 PM CDT | Tornado Warning | OUN | Roger Mills | 30 min |
| Apr 15, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 46 min |
| Apr 15, 7:57 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 48 min |
| Apr 15, 7:57 PM CDT | Tornado Warning | OUN | Jackson | 33 min |
| Apr 15, 8:07 PM CDT | Tornado Warning | OUN | Custer, Washita | 23 min |
| Apr 15, 8:08 PM CDT | Tornado Warning | OUN | Custer, Washita | 22 min |
| Apr 15, 8:14 PM CDT | Tornado Warning | OUN | Kiowa | 31 min |
| Apr 15, 8:32 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 43 min |
| Apr 15, 8:35 PM CDT | Tornado Warning | OUN | Jackson, Tillman | 40 min |
| Apr 15, 8:44 PM CDT | Tornado Warning | OUN | Kiowa | 31 min |
| Apr 15, 9:11 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 49 min |
| Apr 15, 11:20 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma | 40 min |
| Apr 15, 11:44 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 46 min |
| Apr 15, 11:57 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 48 min |
| Apr 16, 12:15 AM CDT | Severe Thunderstorm Warning | OUN | Carter | 30 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.